MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 48/54; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 48/54; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122154
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Unspecified Infection (1930); Metal Related Pathology (4530); Medical device site infection (4845); High metal ion levels (4847)
Date of Event 05/08/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, the plaintiff underwent a right bhr resurfacing surgery on (b)(6) 2007 because the patient suffered osteoarthritis of the right hip.The patient had elevated metal ion levels and serial mri scan showed expansion of what appeared to be a pseudotumor around the hip.This adverse event was treated by a revision surgery on (b)(6) 2018.During surgery, a milky white fluid was encountered, it was analyzed, and the result showed a positive low-grade infection.Also, when the femoral component was extracted, the underlying bone appeared to have deteriorated or disappeared.A acetabular cup hap size 48/54 and a bhr resurfacing femoral head 48mm were extracted and competitor devices were implanted with a temporary spacer due to the probable infection.There were no complications during surgery and patient was transferred to the recovery room in good condition.
 
Event or Problem Description
It was reported that, the plaintiff underwent a right bhr resurfacing surgery on (b)(6)2007 because the patient suffered osteoarthritis of the right hip.The patient had elevated metal ion levels and serial mri scan showed expansion of what appeared to be a pseudotumor around the hip.This adverse event was treated by a revision surgery on (b)(6) 2018.During surgery, a milky white fluid was encountered, it was analyzed, and the result showed a positive low-grade infection.Also, when the femoral component was extracted, the underlying bone appeared to have deteriorated or disappeared.A acetabular cup hap size 48/54 and a bhr resurfacing femoral head 48mm were extracted and competitor devices were implanted with a temporary spacer due to the probable infection.On (b)(6) 2018, the second stage revision was performed where the spacers were removed and competitor devices were implanted.There were no complications during surgery and patient was transferred to the recovery room in good condition.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, the patient underwent a right bhr resurfacing surgery because of osteoarthritis of the right hip.The patient had elevated metal ion levels and serial mri scan showed expansion of what appeared to be a pseudotumor around the hip.This adverse event was treated by a revision surgery.During surgery, a milky white fluid was encountered, it was analyzed, and the result showed a positive low-grade infection.Also, when the femoral component was extracted, the underlying bone appeared to have deteriorated or disappeared.A acetabular cup hap size 48/54 and a bhr resurfacing femoral head 48mm were extracted and competitor devices were implanted with a temporary spacer due to the probable infection.There were no complications during surgery and patient was transferred to the recovery room in good condition.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the device.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and cup, and this failure will continue to be monitored.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.Due to insufficient information it is not possible to perform a review of past corrective actions.However, based on the available data, the need for corrective and preventative actions emerging from this investigation is not indicated.The available medical documents were reviewed.The clinical root cause of the reported elevated metal ions and pseudotumor cannot be confirmed.The joint infection is highly likely of an exogenous nature, and it cannot be concluded the infection is related to the implant.The patient impact is the reported elevated metal ions, pseudotumor, infection and ii-stage revision.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.Additional information: d7a corrected data: b5, e1 (initial reporter name and country), g2, h6 (health effect - clinical code & health effect - impact code).

Brand Name
ACETABULAR CUP HAP SIZE 48/54
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18889104
Report Number3005975929-2024-00033
Device Sequence Number12663877
Product Code NXT
UDI-Device Identifier03596010552297
UDI-Public03596010552297
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryCA
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number74122154
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/15/2024
Supplement Date Received by Manufacturer04/02/2024
Initial Report FDA Received Date03/12/2024
Supplement Report FDA Received Date04/10/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74123148 / BHR RESURFACING FEMORAL HEAD 48MM
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexMale